An asymptomatic man has had an elevated bilirubin level (1.5-2.4 mg/dL) for the past two years. He takes atorvastatin (Lipitor), but his bilirubin level was elevated before he started the statin. He also takes acetaminophen, although he has been advised not to do so. What do you recommend as the next step? Does this patient require referral to a gastroenterologist?
—Janie Chatham, CRNP, Oxford, Ala.
Asymptomatic hyperbilirubinemia is a common problem. The first step in evaluation is to determine whether you are dealing primarily with unconjugated (“indirect”) hyperbilirubinemia or conjugated (“direct”) hyperbilirubinemia. Truly asymptomatic elevated levels of conjugated bilirubin are less likely given that the most common causes usually generate symptoms: hepatocellular disease, impaired canalicular excretion, or frank biliary obstruction. If your patient’s conjugated bilirubin is elevated, then history, physical, full laboratory evaluation, and complete imaging of the hepatobiliary tract is warranted.
More commonly, the bilirubin in asymptomatic hyperbilirubinemia is composed primarily of unconjugated bilirubin. This type of hyperbilirubinemia results from overproduction of bilirubin, due, for example, to hemolysis, impaired uptake, or abnormal conjugation. It is important to note that some drug and herbal toxicity can manifest with a predominantly cholestatic picture, but given the temporal relationship, atorvastatin is unlikely to be the culprit in this case.
It is more likely that your patient is suffering from an inborn disorder of bilirubin glucuronidation, or Gilbert’s syndrome. These patients are usually male and asymptomatic, with long-term, mild elevation in unconjugated bilirubin. On physical exam, the only finding may be mild scleral icterus. Interestingly, during certain stressors, such as fasting or hemolysis, the bilirubinemia may become more severe (levels approaching 6 mg/dL). The condition is generally thought to be benign and usually does not require referral to a gastroenterologist. There is a theoretical increased risk of hepatotoxicity with use of acetaminophen in patients with Gilbert’s syndrome, as breakdown of the drug is partially dependent on the deficient hepatic glucuronidation.
—Christopher Ruser, MD (105-5)